If it seems like melatonin supplements are everywhere these days, it’s because they are. As reported by Business Insider, there was a 42.6 percent increase in sales of the supplement in 2020 (we were all trying to get through the slump of last year!). And, as it gains in popularity, more and more people are turning to melatonin to help them sleep at night. So, as more restless people reach for melatonin gummies before bed, it only makes sense that consumers have questions about the supplement’s safety. Like, can you overdose on melatonin?
Unfortunately, the answer to that question isn’t a straightforward one. In an email interview, Dr. Chris Winter — neurologist and author of the upcoming book The Rested Child — said research indicates that, overall, melatonin is “exceptionally safe” for adults, and it’s highly unlikely taking the supplement would cause an overdose in the traditional sense. However, he also advised consumers to exercise caution before turning to the sleep aid, particularly if you’re considering giving melatonin to your child.
According to Dr. Winter, melatonin is “terribly misunderstood by most people who use it.” One thing consumers may not realize is that melatonin is a hormone the body produces naturally. So, while it’s improbable that taking a melatonin supplement will lead to a toxic overdose, you can experience a number of unwanted side effects resulting from regular use of the sleep aid.
It’s also important to note that it’s always worth talking with your doctor if you’re having trouble sleeping. There’s a chance you could have a sleep disorder or another issue that would be better addressed by a professional. This is doubly true if you’re thinking about giving melatonin to your child. “People (especially parents of kids) need to understand that just because it comes in the shape of a teddy bear, the use of melatonin is generally not solving anything,” Dr. Winter explained. “When your doctor recommends melatonin, I think it is perfectly appropriate to ask, ‘What is the diagnosis and how will taking melatonin every night help [my child] with said diagnosis?'”
Still have concerns about taking melatonin and the possibility of an overdose? Read on for everything you need to know if you’re worried about the long-term effects of the supplement.
How much melatonin is too much?
The term overdose typically applies to a medical emergency. Overdosing on a medication generally means you’ve ingested a toxic or lethal amount of the drug and should seek medical help right away. However, a melatonin overdose is extremely unlikely to be lethal. Instead, you really want to look out for unwanted side effects and interactions with other medications. That being said, if you ever feel like something isn’t right after taking a melatonin supplement, you should absolutely contact your doctor or poison control right away.
Right now, melatonin remains unregulated by the FDA in the United States. That means there’s no standard dosage information, and the amount of melatonin in supplements varies wildly by brand. As a result, your supplement may include additional additives, including serotonin — which comes with its own set of potential issues.
That’s why it’s so important to talk with your doctor before turning to melatonin as a sleep aid. Because even though overdosing isn’t a major concern, drug interactions are. According to the Sleep Foundation, you should consult with a medical professional before taking melatonin if you’re taking blood thinners, birth control pills, or benzodiazepines. Additionally, melatonin has been linked to an increase in seizures in people who have epilepsy.
Ultimately, a safe dose for everyone else is usually the smallest amount possible that helps you fall to sleep. Generally, you should aim to take 5mg or less, but dosage recommendations vary based on your age, sex, and body size. (It also doesn’t help that some of the supplements on the market over or underreport the amount of melatonin they have in them, making dosage questions all the more confusing.)
What does a melatonin overdose look like?
A melatonin overdose is most likely to come in the form of unwanted side effects. If you experience any of the following, stop taking the supplement and make an appointment with your doctor to discuss melatonin alternatives:
- Unwanted sleepiness that interferes with day-to-day activities
- Increased restlessness
- Frequent headaches
- Nausea and diarrhea
How long does melatonin last in your system?
One of the reasons melatonin is widely considered safe for adults to use is that it doesn’t stay in your system very long. It’s also not known to be habit-forming. You may know someone who swears they can’t live without their nightly melatonin gummy, but the truth is it’s not addictive — you can stop use at any time without worrying about experiencing withdrawal symptoms. Still, even though healthy adults should be fine taking melatonin, more research needs to be done about the long-term effects of the supplement on the body’s natural production of melatonin, as well as about the overall effectiveness of melatonin as a sleep aid.
While it’s unlikely to hurt you, the supplement isn’t a good long-term solution to sleeplessness. So, even though melatonin overdoses aren’t a significant concern, it’s still best to talk to your healthcare provider if you find yourself turning to sleep aids night after night.